Alert archive / Illinois / Flash Flood Warnings in 2011

Flash Flood Warning 64, NWS Paducah, KY

May 2, 20114 states

NWS Paducah, KY issued this flash flood warning at May 2, 2011, 4:38 AM CDT for 4 states. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 2, 2011, 4:38 AM CDT (09:38 UTC)
Expired
May 2, 2011, 7:30 AM CDT
In force
3 hr
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Flood severity
None

Counties Alexander County, IL, Edwards County, IL, Gallatin County, IL, Hardin County, IL, Johnson County, IL, Pope County, IL, Pulaski County, IL, Saline County, IL, Union County, IL, Wabash County, IL, White County, IL, Williamson County, IL, Gibson County, IN, Pike County, IN, Posey County, IN, Vanderburgh County, IN, Warrick County, IN, Henderson County, KY, Union County, KY, Scott County, MO

The radar

The Evansville,IN radar (KVWX), 21 km from the middle of the area, began a volume at 09:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 2, 6:15 AM CDTFLOOD5 Nw Evansville, INTRAILER PARKS -2- FLOODING IN NW VB COUNTY... AT WYOMING AND ST JOSEPH AV - NOW HAS ABOUT 4 FT OF WATER. AT WESTBROOK AND MILL CREEK ESTATES HAD ABOUT 2 1/2 FT OF WATER EARLIER BUT WENT DOWN IN ABOUT AN HOUR.
May 2, 6:15 AM CDTFLOODEvansville, INSTREETS CLOSED IN EVANSVILLE -2- DUE TO FLOODING. 1- FIRST AV S OF DIAMOND. 2- MORGAN AV -SR 66- CLOSED FROM GREEN R RD TO OAK HILLM RD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 9.6 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2011-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2011-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
663 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
356 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

859 
WGUS53 KPAH 020938
FFWPAH
ILC003-047-059-069-087-151-153-165-181-185-193-199-INC051-125-129-
163-173-KYC101-225-MOC201-021230-
/O.NEW.KPAH.FF.W.0064.110502T0938Z-110502T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
438 AM CDT MON MAY 2 2011

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN HENDERSON COUNTY...AND NORTHERN UNION COUNTY...
   IN NORTHWEST KENTUCKY...
  EDWARDS...WABASH...WHITE...NORTHERN ALEXANDER...GALLATIN...
   NORTHERN HARDIN...JOHNSON...NORTHERN POPE...NORTHERN PULASKI...
   SALINE...EASTERN UNION...SOUTHEASTERN WILLIAMSON COUNTIES IN 
   SOUTHERN ILLINOIS...
  NORTHERN SCOTT COUNTY IN SOUTHEAST MISSOURI...
  GIBSON...PIKE...POSEY...VANDERBURGH...AND WARRICK COUNTIES IN
   SOUTHWEST INDIANA...

* UNTIL 730 AM CDT.

* AT 427 AM CDT...DOPPLER RADAR INDICATED MODERATE TO OCCASIONALLY 
HEAVY RAIN PERSISTED ACROSS THE WARNED AREA. WHILE THE HEAVIEST RAIN 
WILL SHIFT EAST OF MUCH THE WARNED AREA THROUGH 730 AM...FLASH 
FLOODING WILL STILL PERSIST.

* LOCATIONS IN THE WARNING INCLUDE...
  DONGOLA...
  VIENNA...
  CREAL SPRINGS...
  HARRISBURG...
  SHAWNEETOWN...
  ULLIN...
  TAMMS...
  GOREVILLE...
  CARMI...
  MOUNT CARMEL...
  PRINCETON...
  PETERSBURG...
  POSEYVILLE...
  EVANSVILLE...
  BOONVILLE...
  HENDERSON...
  UNIONTOWN...


LAT...LON 3850 8764 3846 8775 3842 8773 3854 8744
      3851 8706 3821 8707 3817 8703 3784 8734
      3702 8975 3760 8918 3791 8870 3792 8838
      3825 8837 3826 8815 3858 8814 3858 8766

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at May 2, 4:30 AM CDT, 8 minutes earlier.

Area forecast discussion, May 2, 4:30 AM CDT, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
430 AM CDT MON MAY 2 2011

.DISCUSSION...
OUR LATEST BAND OF HEAVY RAINS ARE PUSHING SLOWLY EASTWARD THROUGH
THE AREA. RAINFALL AMOUNTS OVER 2 INCHES IN THE LAST 24 HOURS HAVE
CAUSED THE RIVERS TO CLIMB IN MANY LOCATIONS. IN SOME CASES LIKE THE
PATOKA AT PRINCETON INDIANA...AND THE BIG MUDDY AT MURPHYSBORO NEW
RECORDS HAVE BEEN SET. ALSO HAVE THE ENTIRE AREA IN A FLASH FLOOD
WARNING.

SINCE WE HAVE BEEN IN WARNING MODE FOR AWHILE NOW...THE DAY SHIFT
APPARENTLY KILLED THE FLASH FLOOD WATCH...SO WILL NOT RE-ISSUE. THE
00Z MODELS ALL SHIFT THE 850MB FRONTAL ZONE SOUTHWARD THROUGH MUCH
OF THE AREA TODAY...WHICH SHOULD REALLY CONFINE THE THUNDER AND
INTENSE CONVECTIVE RAINFALL TO THE SOUTHEASTERN THIRD OF THE AREA
TODAY...AND TO THE SOUTH OF THE ENTIRE AREA TONIGHT AND TUESDAY.
THERE WILL STILL BE SUBSTANTIAL RAINFALL IN THE NEXT 24-30
HOURS...JUST NOT ADDING UP AS QUICKLY. ADDITIONAL RAINFALL USING HPC
QPF GIVES 2-2.5 INCHES OVER MUCH OF WEST KENTUCKY...TAPERING TO
AROUND .75 NEAR KMVN IN SOUTHERN ILLINOIS.

NORTHERN PORTIONS OF SOUTHERN ILLINOIS WILL SEE A SIGNFICANT BREAK
IN THE PRECIPITATION THROUGH THE MORNING HOURS...BUT NEXT ROUND
APPEARS TO ALREADY BE GETTING GOING OVER NORTHEAST TEXAS. WOULD
EXPECT THAT SHOWERS AND THUNDERSTORMS WILL BE SURGING BACK INTO AT
LEAST SOUTHEAST MISSOURI BY NOON...THEN ACROSS THE REMAINDER OF THE
AREA THROUGH THE AFTERNOON. WILL LIKELY SEE FAIRLY CONTINUOUS RAIN
THROUGH TONIGHT...AS THE MAIN MID/UPPER LEVEL LOW/TROUGH FINALLY
PUSHES INTO THE REGION. THE 00Z MODELS DO NOT WRAP UP THE LOW AS
MUCH AS LAST NIGHTS RUNS...SO THEY ACTUALLY HAVE TRENDED FASTER WITH
THE BACK EDGE OF THE PRECIPITATION TUESDAY.

&&

.AVIATION...
WITH THE SURFACE BOUNDARY EXPECTED TO REMAIN ALONG AND JUST SOUTH
OF THE KPAH/KOWB TAF SITES...PROLONGED MVFR CEILINGS AND
VISIBILITIES WILL DOMINATED THE FIRST 12-14 HOURS OF THIS FORECAST
PERIOD. DEPENDING ON THE MOVEMENT OF THE FRONTAL
BOUNDARY...KPAH/KOWB COULD SEE VFR CONDITIONS AFTER 14Z MONDAY.
FURTHER NORTH...IFR/LIFR CEILINGS WILL DOMINATE NEAR KCGI/KEVV TAF
SITES...AS STABILIZATION AT THE LOWER LEVELS ALLOWS FOR THERMAL
STRATIFICATION FOR ENHANCED CEILING DEVELOPMENT BETWEEN THE SURFACE
AND 925-850 MB FRONTAL BOUNDARY AND SLOPE. GIVEN THE FACT THAT
PRECIPITATION CHANCES WILL BE HIGH THROUGH THE ENTIRE FORECAST
PERIOD...AN ATTEMPT WAS MADE TO FOCUS ON THE MEAN VISIBILITY LEVEL
AND BEST TIME PERIOD FOR CONCENTRATED THUNDERSTORM DEVELOPMENT.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

DRS
Hazardous weather outlook, May 1, 8:15 PM CDT, 8 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
815 PM CDT SUN MAY 1 2011

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-021000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
815 PM CDT SUN MAY 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TONIGHT

PERIODS OF SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS
THE QUAD STATE REGION FOR THE REST OF TONIGHT. ALTHOUGH AN
ISOLATED STRONG TO SEVERE THUNDERSTORM CANNOT BE RULED OUT...THE
MAIN PROBLEM WILL CONTINUE TO BE THE HEAVY RAINFALL. IF A STORM
WERE TO REACH SEVERE LEVELS...THE MAIN THREAT WOULD BE LARGE
HAIL.

SIGNIFICANT FLOODING PROBLEMS PERSIST ACROSS PORTIONS OF THE
QUAD STATE AREA. REFER TO THE LATEST FLOOD WARNINGS AND STATEMENTS
FOR THE MOST CURRENT INFORMATION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WAVES OF SHOWERS WITH HEAVY RAINFALL WILL CONTINUE MONDAY THROUGH
TUESDAY MORNING.

A CHANCE OF THUNDERSTORMS IS FORECAST PRIMARILY FOR SOUTHEAST
MISSOURI AND WEST KENTUCKY MONDAY...AND ALONG THE TENNESSEE BORDER
IN WEST KENTUCKY MONDAY NIGHT. SEVERE WEATHER IS NOT ANTICIPATED
AT THIS TIME.

MODERATE TO MAJOR RIVER FLOODING WILL PERSIST FOR MUCH OF THE WEEK
ALONG MOST RIVERS ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY NEW FLOODING PROBLEMS AS WELL AS RAINFALL
AMOUNTS.

In the hours before

Local storm report, May 1, 10:46 PM CDT, 5 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1046 PM CDT SUN MAY 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     FLOOD            CARMI                   38.09N 88.17W
05/01/2011                   WHITE              IL   EMERGENCY MNGR

            EMERGENCY MANAGERS IN CARMI REPORT THAT ROUTE ONE HAS
            BEEN CLOSED DUE TO FLOODING

&&

JAYSONW
Local storm report, May 1, 10:59 PM CDT, 5 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1059 PM CDT SUN MAY 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 PM     HEAVY RAIN       1 NE CAPE GIRARDEAU     37.32N 89.54W
05/01/2011  M3.11 INCH       CAPE GIRARDEAU     MO   TRAINED SPOTTER

            TOTAL RAINFALL SINCE AROUND 4 PM CDT TODAY. TWO INCHES OF
            THE TOTAL RAINFALL HAS FALLEN SINCE 930 PM CDT.

&&

K.SMITH

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 9:25 PM CDTFlash Flood WarningPAHAlexander, Franklin, Jackson, Jefferson, Johnson, Perry and 3 more7 hr
May 1, 9:36 PM CDTFlash Flood WarningPAHEdwards, Gallatin, Hamilton, Hardin, Pope, Saline and 3 more7 hr
May 2, 1:09 AM CDTFlash Flood WarningPAHAlexander, Hardin, Johnson, Massac, Pope, Pulaski6 hr
May 2, 9:16 AM CDTRiver Flood WarningPAHWayne, White36 hr
May 2, 10:00 AM CDTFlash Flood WarningPAHAlexander6 hr
May 2, 2:34 PM CDTFlash Flood WarningPAHAlexander48 hr
May 2, 2:33 AM CDTFlash Flood WarningPAHSpencer6 hr
May 1, 8:47 PM CDTRiver Flood WarningPAHRipley52 hr
May 1, 11:43 PM CDTFlash Flood WarningPAHButler, Stoddard, Wayne36 hr
May 1, 11:46 PM CDTFlash Flood WarningPAHButler, Stoddard, Wayne36 hr
May 2, 3:30 PM CDTFlash Flood WarningPAHLivingston12 hr

Nearby

Flash Flood Warnings in Illinois, 2011Flash Flood Warnings in Indiana, 2011Flash Flood Warnings in Kentucky, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.